MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter which revealed the distal end of the balloon was observed to be severely bunched and wrinkled, causing the balloon to bulge and overlap near the distal cone of the balloon.The distal two thirds of the balloon was wrinkled.The inner lumen was bent in the distal cone area of the balloon.Blood residue was present in the inflation lumen and the balloon.The shaft was kinked approximately 81 mm proximal to the proximal bond.Functional testing revealed the guidewire was unable to advance completely through the inner lumen.Furthermore, functional testing was attempted and the catheter was unable to be advanced through the recommended introducer sheath, due to the damage of the balloon¿s distal cone.A lot history review revealed this is the only complaint associated with this lot.A review of the device history record (dhr) indicates the lot was manufactured to specification.Conclusion: returned product analysis confirmed the catheter was difficult to retract through the introducer sheath which resulted in a surgical intervention to remove the catheter from the patient¿s vasculature.The returned sample¿s damage was possibly due to excessive force used by the hcp during retraction of the lutonix dcb.There was nothing found to indicate there was a manufacturing related cause for this event.A definitive root cause for the difficulty to retract the catheter through the introducer sheath could not be determined.It is unknown if procedural or patient issues contributed to the reported event.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported, after successful treatment of the target lesion, a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly became stuck in the introducer sheath during retraction of the device.The health care professional (hcp) used an ipsilateral approach with a 5f terumo introducer sheath over an 035 terumo guidewire.The hcp treated the target lesion without difficulty.After treatment, the hcp deflated the lutonix dcb completely and verified the deflated balloon under fluoroscopy.Negative pressure was applied to the lutonix dcb and the hcp attempted to retract the device.The balloon portion of the catheter became stuck in the introducer sheath.The hcp reapplied negative pressure several times, but the catheter remained stuck.The hcp surgically intervened to retrieve the balloon from the patient.The original access to the patient was maintained.The lutonix dcb was returned for evaluation.The procedure was completed.No additional adverse patient outcomes were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key7016835
Report Number3006513822-2017-00287
Device Sequence Number1006091
Product Code ONU
UDI-Device Identifier00801741122934
UDI-Public(01)00801741122934
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model Number9004
Device Catalogue Number9090475700060
Device Lot NumberGFBQ1407
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;